Posted 7/25/2014 4:05 PM (GMT -6)
I am allergic to Asacol, which is another melamine drug. (Lialda as well. I think all these 5-ASAs are basically the same thing.) Mine started as itchy skin, started on my scalp & neck, then progressed to the rest of my body. Then came the hives, then came the huge swollen lips, eyes, arms, and other big swollen patches all over my body.
In my case, it took the doctors forever to believe it was the Asacol that was the problem. When I began taking it, I was also on Prednisone, so that drug masked the infection. As I came off the Prednisone, the allergy symptoms slowly progressed. None of my doctors wanted me to go off the Asacol since it was keeping my UC in check, but after a year of swelling (even taking 2-3 antihistamines a day didn't keep it under control), always carrying around an epipen, and a visit to the ER, I decided to quit the Asacol against doctor's advice.
I started getting better right away. It's a year and a half later, and I still have to take a Zyrtec every day (skin has a long "memory" and the histamine kind of feeds off itself, so it can take a really long time to stop reacting, even after the allergen is out of your system). But I haven't had a swelling incident since discontinuing the medicine, and I never get hives anymore either.
It totally sucks that you have a Pentasa allergy, because the other 5-ASAs won't work for you either. I ended up just using nothing for about 6 months, then had a big flare....tried a few different things that didn't work and ended up going on Remicade. It's the best decision I've made so far with this disease. I was very nervous about starting it, and I hate that it is such an expensive drug (Remistart is a program that will help to cover the cost of it though, even if you aren't low-income), but it works really well for me. It doesn't work for everyone, but if you're one of the lucky ones that it does work for, you won't be sorry you switched.
My advice on the Pentasa would be to get off it as soon as possible if you really think this is the only thing that has changed in your life since you've gotten itchy. (You haven't changed clothes detergent, shampoo, cleaning supplies around the house, new pet, etc). Talk to your doctor about it, but the doc may be very hesitant about taking you off a maintenance med. The allergy won't get better though...it'll only get worse. You may have to trust your instinct and go off of it for a time to see if your allergy symptoms start to improve.